North Dakota, 2001

Heat in North Dakota, August 7, 2001

August 7, 2001 · NWS BIS · 1 event in 1 county or zone

A large dome of high pressure covered much of North Dakota the first week of August. Temperatures soared well into the 90s toaround 105.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A large dome of high pressure covered much of North Dakota the first week of August. Temperatures soared well into the 90s toaround 105. Strong sub-tropical moisture surged northward into the northern plains and brought dew point temperatures wellinto the 70s to around 80 degrees. The combination of high temperatures and dew points produced heat indexes reachingthe danger level of 105 to near 125 degrees. On Lake Audubon , just east of Lake Sakakawea, the heat, humidity and windcaused the deaths of thousands of cisco fish. The heat and humidity also was responsible for the deaths of 125 sowsbelonging to one of the largest confined hog operations in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 2:30 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:30 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 AM CDT TUE AUG 7 2001

FORECAST PROBLEMS TODAY ARE HIGH HEAT INDEX...THE CAP STRENGTH...AND
POSSIBLE SEVERE THUNDERSTORMS TONIGHT AS ADVANCING COLD FRONT PUSHES
INTO THE STATE.

WITH EVER PRESENT H5 RIDGE OVER THE REGION...1000-500 THICKNESS
VALUES CLOSE TO 590 AND H8 TEMPS NEAR 32C INDICATE CAP WILL SUPPRESS
CONVECTION ACROSS MOST OF THE AREA THIS MORNING AND EARLY AFTERNOON.
FORECAST DEWPOINTS SHOULD RISE INTO THE UPPER 60S AND COMBINE WITH
HIGH TEMPS IN MID TO UPPER 90S SO HEAT ADVISORY CRITERIA SHOULD BE
MET OVER CENTRAL ND. EXPECT VERY WARM TEMPS SOUTHWEST...NEAR 100...
HOWEVER DEWPOINTS THERE ARE IN THE UPPER 50S...AND SHOULD RECOVER
INTO THE LOWER 60S BY THIS AFTERNOON WHICH SHOULD BE TOO DRY FOR
HEAT ADVISORY.

FOR TONIGHT...COLD FRONT WORKS ITS WAY INTO THE NORTHWEST....THEN
INTO CENTRAL ND LATER TONIGHT. THIS SHOULD BE THE FOCAL POINT FOR
THUNDERSTORMS...AND WITH STRONG MID LEVEL FLOW AND CAPES OVER 2000
SHOULD SEE SOME SEVERE WEATHER. ON WEDNESDAY...LEFTOVER STORMS WILL
STILL NEED TO BE HANDLED WITH MENTION OF 30/40 POPS IN MORNING
PERIOD...ALTHOUGH THIS CHANCE COULD CONTINUE THROUGH THE DAY SOUTH
IF THE FRONT SLOWS AND REMAINS CLOSE TO THE STATE. THE MAIN CHANGE
ON WEDNESDAY WILL BE COOLER CANADIAN AIR AND RELIEF FROM THE HOT AND
HUMID CONDITIONS.

.BIS...HEAT ADVISORY...CENTRAL....THIS AFTERNOON/EARLY EVE.
W ABELING

In the hours before

Special weather statement, Aug 7, 6:40 AM CST, 4 hours 20 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
740 AM CDT TUE AUG 7 2001

...SEVERE STORMS ARE POSSIBLE ACROSS WEST AND CENTRAL PARTS OF NORTH
DAKOTA TONIGHT...

.FORECAST...THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS ACROSS
WEST AND CENTRAL NORTH DAKOTA TODAY...MAINLY THIS AFTERNOON. THEN A
COLD FRONT WILL MOVE INTO THE STATE FROM CANADA. THE FRONT WILL BE
THE FOCUS FOR THUNDERSTORMS AS IT SLIDES SOUTHEAST ACROSS THE STATE
TONIGHT. SOME THUNDERSTORMS WILL BECOME SEVERE ALONG THE FRONT.

.DISCUSSION...VERY WARM MOIST AIR WILL REMAIN OVER NORTH DAKOTA
TODAY...AND MUCH OF THE INSTABILITY WILL BE CAPPED BY WARM AIR
ALOFT. THEN TONIGHT...A COLD FRONT WILL MOVE INTO THE STATE AND
PROVIDE THE LIFT NECESSARY TO BREAK THE CAP AND RELEASE THE
INSTABILITY. THUNDERSTORMS...SOME WITH HEAVY RAIN...STRONG WINDS AND
LARGE HAIL ARE POSSIBLE OVER ALL OF WEST AND CENTRAL NORTH DAKOTA
AFTER 6 PM TONIGHT.

SKYWARN SEVERE WEATHER SPOTTERS WILL BE NEEDED TONIGHT.  THIS
PRODUCT IS FOR PLANNING PURPOSES. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER UPDATES.

W ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Burleigh

When
August 7, 11:00 AM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257469.